[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1995

Leukocytoclastic Vasculitis Following Staphylococcal Protein A Column Immunoadsorption TherapyTwo Cases and a Review of the Literature

Author Affiliations

From the Departments of Dermatology (Dr Arbiser) and Pathology (Dr Duncan), Massachusetts General Hospital and Harvard Medical School, Boston; the Department of Pathology, Wayne State University, Detroit, Mich (Dr Dzieczkowski; and the Department of Surgery, University of Minnesota, Minneapolis (Dr Harmon).

Arch Dermatol. 1995;131(6):707-709. doi:10.1001/archderm.1995.01690180083015
Abstract

Background:  Protein A immunoadsorption is a novel therapy for the treatment of diseases mediated by pathogenic autoantibodies. This procedure consists of circulating patients' plasma through a column containing staphylococcal protein A, which binds to the Fc portion of IgG, enabling removal of IgG. Presently, protein A immunoadsorption is used in the treatment of idiopathic thrombocytopenic purpura, but may be more widely used as an immunomodulator in human immunodeficiency virus infection and metastatic carcinoma.

Observations:  We present two histologically documented cases of leukocytoclastic vasculitis in the setting of protein A immunoadsorption. This potentially severe adverse effect is probably more common than the literature reflects and should be recognized by physicians who are treating patients with protein A column pheresis.

Conclusions:  The pathogenesis of protein A therapy-associated leukocytoclastic vasculitis remains unclear. Further study of vasculitis in the setting of protein A column pheresis may lead to modifications of this therapy, resulting in fewer adverse effects. Protein A-associated leukocytoclastic vasculitis may serve as a useful model of the relation of immune complexes and vasculitis.(Arch Dermatol. 1995;131:707-709)

×